Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 171, NWS Baltimore/Washington

October 12, 2011Albemarle County, Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Oct 12, 2011, 8:54 PM EDT for Albemarle County, Nelson County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2011, 8:54 PM EDT (00:54 UTC)
Expired
Oct 13, 2011, 12:34 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 160 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 6:06 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 12, 6:06 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT WED OCT 12 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH ALONG THE ATLANTIC COAST TONIGHT.
A COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION EARLY
FRIDAY. HIGH PRESSURE WILL RETURN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
POPS WERE RECONFIGURED TNGT OWING TO XPCD WARM AIR ADVCTN PATTERN
THAT SHUD SUSTAIN LGT RAIN AND DRZL THRU LATE TNGT. OCSNL RAIN
INCLUDED IN WX GRIDS. PREV DISCUSSION FOLLOWS...

PCPN...ASSOC W/ LLJ/ISENT LIFT...HAS BEEN WEAKENING AS IT PUSHES
EWD TO THE METROS. ITS AHD OF SKED WRT 12Z GDNC. IT APPEARS AS THO
VIGOROUS SYSTEM ARK-IOWA SERVING AS A KICKER. LTST WRF-ARW4
INITIALIZED WELL AND HAS BEEN KEEPING PACE...SO IT WAS USED AS
BASIS OF TNGT/S FCST...ONCE RDR EXTRAPOLATION NO LONGER VALID.

WL HV CAT POPS THRU THE AFTN BULK OF CWFA PER RDR TRENDS...THEN DRAW
POPS DOWN THRU THE EVNG. SINCE WE/LL BE SATD...SHUD BE PLENTY OF LOW
CLDS/FOG DVLPG FOR THE OVNGT HRS...AND PERHAPS SPRINKLES OR A LTL DZ
TOO. THAT MEANS TEMPS SHUDNT BE DROPPING MUCH...AS DEWPTS WL BE
IN/NEAR THE 50S /LWR 60S FOR EZF-DCA-DMH EWD/.

HOW TMRW PANS OUT WL DEPEND ON HOW QUICKLY WE CAN ERODE LLVL MSTR
/CLDS-FOG/. IF WE MANAGE TO DO SO...THERE SHUD BE A S/WV ROUNDING
STEEPENING/TILTING H5 TROF. THERE/S THE POTL FOR A HINT OF INSTBY TO
DVLP...WHICH WUD LEAD TO NMRS SHRA/SCT TSRA.THE THUNDER THREAT BEST
ACRS CENTRL VA/SRN MD. BANKING ON THAT HAPPENING...AND WENT ON THE
HIGH SIDE OF MOS MAXT GDNC /WHICH EXHIBITED QUITE A SPREAD/.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
SHORTWAVE IS EXPECTED TO ENTER THE SOUTHWESTERN SIDE OF THE CWA
THURSDAY EVENING.  ANY SHOWERS AND POSSIBLE THUNDER WILL MOVE INTO
THE SHENANDOAH VALLEY AFTER SUNSET.  ACTIVITY WILL WANE AS IT MOVES
EAST OVERNIGHT AND INTO FRIDAY.  ANOTHER WAVE OF ENERGY WILL ROUND
THE BASE OF THE NEGATIVELY TILTED TROUGH FRIDAY MORNING.  FORECAST
SOUNDINGS SHOW LAPSE RATES BECOMING STEEPER FRIDAY AFTERNOON.  AS
COLD FRONT MOVES EASTWARD AND THROUGH THE REGION FRIDAY EVENING SOME
STORMS MAY BE POSSIBLE HENCE CHANCE OF THUNDER FRIDAY AFTERNOON.
WINDS WILL CONTINUE TO VEER AND COOLER DRYER AIR WILL PUSH ACTIVITY
OUT TO SEA FRIDAY NIGHT.  SHOWERS WILL LINGER IN THE HIGHER
ELEVATIONS INTO SATURDAY MORNING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A ZONAL PATTERN WILL SET UP AS TROUGH OF LOW PRESSURE MOVES
NORTHEAST AND AWAY FROM THE MID ATLANTIC THIS WEEKEND.  HIGH
PRESSURE AND NORTHWEST WINDS WILL USHER IN COOLER AND DRYER AIR FOR
THE WEEKEND.  RETURN FLOW RETURNS MONDAY AS THE NEXT SYSTEM
APPROACHES FROM THE WEST BRINGING IN ATLANTIC MOISTURE AND WARMER
TEMPERATURES. GFS AND ECMWF HAVE A SURFACE LOW OVER THE SOUTHERN
GREAT LAKES MONDAY NIGHT.  THIS WILL CONTINUE TO MOVE EASTWARD WITH
ASSOCIATED COLD FRONT TUESDAY BRINGING THE CHANCE OF SHOWERS AND
POSSIBLE THUNDER TO THE MID ATLANTIC TUESDAY AND WEDNESDAY.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
IFR-LIFR CIGS XPCD TNGT...WITH VSBYS DROPPING INTO IFR CATEGORY AS
WARM AIR ADVCTN SUSTAINS LGT RAIN. FOG ALSO XPCD WHERE RAIN DOES
NOT OCCUR...MOST LKLY TO IMPACT KCHO. VSBY RESTRICTIONS IN FOG
LKLY WILL BE OFFSET BY PERSISTENT CLD CVR.

FOG AND CLDS WILL BE SLOW TO ERODE TMW MRNG. BUT MODEST INSOLATION
XPCD BY LATE MRNG...WITH CIGS REACHING MVFR LVLS BY LATE MRNG.
PSBLTY EXISTS FOR SHWRS AND TSTMS TO DVLP TMW AFTN IF HEATING
OCCURS. INTENSITY WILL DEPEND ON AMOUNT OF HEATING THAT OCCURS.

MAIN AVIATION ISSUE WILL BE GUSTY NORTHWEST WINDS ON SATURDAY. AS
HIGH PRESSURE MOVES IN THIS WEEKEND GUSTS UP TO 30 KNOTS ARE
POSSIBLE SATURDAY AFTERNOON. VFR CONDITIONS EXPECTED OTHERWISE.
COLD FRONT IS PROGGED TO MOVE THROUGH TUESDAY INTO WEDNESDAY NEXT
WEEK.

&&

.MARINE...
PCPN HAS MVD IN...INTERFERING W/ MIXING LLJ TO WATER. WL BE TRIMMING
SCA BACK A CPL HRS EVERYWHERE. WL BE STBL REST OF NGT...FOR LTL/NO
WND BUT PSBL FOG DVLPMNT.

ONCE MRNG FOG BURNS OFF...SHRA/CHC TSRA MAY DVLP IN THE AFTN.

NORTHWEST WINDS WILL BUILD IN BEHIND TROUGH OF LOW PRESSURE ON
SATURDAY.  SMALL CRAFT IS POSSIBLE AS GUSTS MAY REACH 30 KNOTS ON
WATERS.  WINDS BEGIN TO BACK SUNDAY NIGHT AS RETURN FLOW STARTS.
THE NEXT SYSTEM WILL BRING CHANCES OF RAIN TUESDAY AND WEDNESDAY AS
COLD FRONT PUSHES THROUGH.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADZY WAS UPGRADED TO WRNG FOR WASHINGTON DC AND
ALEXANDRIA OWING TO TIDAL ANOMALIES OF 2.0-2.5 FT. MDT FLOOD
THRESHOLDS XPCD TO BE REACHED DURG EVE HIGH TIDE. RMNDR OF ADZY
LEFT INTACT.

MINOR COASTAL FLOODING PSBL THU DURG HIGH TIDES AS SFC LOPRES
MOVES NWD ALONG MID-ATLC COAST. CDFNT ON FRI SHUD AID IN DECRG
TIDAL DEPARTURES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-014.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
     054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ530>534-537>543.

&&

UPDATE...KRAMAR
PREV DISCUSSION...HTS/HAS
Hazardous weather outlook, Oct 12, 8:32 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
832 PM EDT WED OCT 12 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
832 PM EDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD WARNING IS IN EFFECT UNTIL MIDNIGHT FOR WASHINGTON
DC AND ALEXANDRIA. A COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL
MIDNIGHT FOR FAIRFAX COUNTY VIRGINIA AND FOR HARFORD...BALTIMORE
AND ANNE ARUNDEL COUNTIES IN MARYLAND. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A THREAT OF MINOR COASTAL FLOODING DURING HIGH TIDES ON
THURSDAY ALONG THE TIDAL POTOMAC RIVER AND THE MARYLAND
CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
832 PM EDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 12, 8:47 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT WED OCT 12 2011

VAZ036-037-130115-
NELSON VA-ALBEMARLE VA-
847 PM EDT WED OCT 12 2011

...HEAVY SHOWERS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 845 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY SHOWERS ACROSS
EASTERN NELSON AND SOUTHERN ALBEMARLE COUNTIES...MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN...FIVE FORKS...SCHUYLER AND
ESMONT.

LOCALLY HEAVY RAIN WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND
MAY CAUSE PONDING OF WATER ON ROADWAYS. ADDITIONAL RAINFALL AMOUNTS
AROUND ONE HALF TO ONE INCH ARE EXPECTED.

&&

LAT...LON 3756 7892 3766 7896 3803 7860 3792 7838
      3781 7848 3775 7851 3775 7863 3771 7866
      3769 7865 3769 7869 3763 7873 3764 7882
      3755 7883 3753 7884 3753 7886
TIME...MOT...LOC 0045Z 220DEG 12KT 3756 7888

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:47 PM EDTSpecial Weather StatementLWXNelson28 min
Oct 13, 4:13 AM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park62 min
Oct 13, 5:41 AM EDTRiver Flood WarningLWXCulpeper, Orange112 min
Oct 13, 3:42 PM EDTTornado WarningLWXOrange33 min
Oct 13, 3:59 PM EDTSpecial Weather StatementLWXSpotsylvania11 min
Oct 13, 4:00 PM EDTTornado WarningLWXCulpeper, Orange30 min
Oct 13, 4:23 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange37 min
Oct 13, 4:44 PM EDTSpecial Weather StatementLWXPrince William16 min
Oct 13, 4:46 PM EDTSpecial Weather StatementLWXCity of Fredericksburg29 min
Oct 13, 5:01 PM EDTSpecial Weather StatementLWXFauquier14 min
Oct 13, 5:05 PM EDTSpecial Weather StatementLWXCulpeper25 min
Oct 13, 5:07 PM EDTTornado WarningLWXFauquier, Prince William, City of Manassas23 min
Oct 13, 5:18 PM EDTSpecial Marine WarningLWX57 min
Oct 13, 5:18 PM EDTSpecial Weather StatementLWXKing George12 min
Oct 13, 5:28 PM EDTTornado WarningLWXFairfax, Prince William, Stafford32 min
Oct 13, 5:35 PM EDTTornado WarningLWXFairfax, City of Fairfax25 min
Oct 13, 6:02 PM EDTSpecial Marine WarningLWX58 min
Oct 13, 6:02 PM EDTSpecial Weather StatementLWXCity of Fairfax28 min
Oct 13, 6:14 PM EDTTornado WarningLWXSpotsylvania31 min
Oct 13, 7:54 PM EDTSpecial Weather StatementLWXCarroll21 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.